Arkansas, 2009

Flash Flood and Damaging Winds in Arkansas, October 9, 2009

October 9, 2009 · NWS SHV · 9 events in 5 counties and zones

A squall line moved across the region during the morning hours of October 9th. These storms were prolific wind makers as widespread wind damage was the result across most of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$810,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A squall line moved across the region during the morning hours of October 9th. These storms were prolific wind makers as widespread wind damage was the result across most of the region. The storms intensified over northeast Texas once they encountered a moist and unstable airmass. Some excessive heavy rainfall was also noted across portions of southwest Arkansas which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 9, 3:45 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 9, 3:45 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 AM CDT FRI OCT 9 2009

.DISCUSSION...
BAND OF WIDESPREAD SHOWERS AND TSTMS CONTINUE TO TRACK JUST SOUTH
AND EAST OF COLD FRONT...AND JUST TO THE NORTH AND WEST OF
INTERSTATE 30. RAINFALL RATES NOT EXTREME...BUT TRAINING EFFECTS
OF RAINFALL ONGOING. SOME INTENSIFICATION POSSIBLE TODAY...AS TROF
DIGS SOUTHWARD...ENTRANCE REGION OF UPPER JET OVER SOUTH TX WILL
SEE AROUND 50 KTS...AND DOWNSTREAM OVER SOUTHERN MO...MAY SEE JET
SPEEDS AT LEAST 100 KTS...IN ADDITION TO AT LEAST A SLIGHT
DIRECTIONAL DIVERGENCE COMPONENT AS WELL. RADAR INDICATING THIN
STREAMERS OF CONVECTION OVER WARM SECTOR...SO EXPECT CONVECTION TO
BEGIN FILLING IN ADVANCE OF MCS. STRENGTH OF COLD FRONT INDICATED
BY FROPA THRU TERRELL TX...BRINGING DEWPOINTS DOWN AT LEAST 10
DEGREES IN ONE HOUR. CAPES BUILDING IN EAST TX...MAY SEE STORMS
GET STRONGER OVER THAT REGION BY AFTN. IN THE MEANTIME...CLOUD
TOPS ON SLIGHT WARMING TREND AND DO NOT SEE LARGE THREAT OF SVR WX
GOING BY CURRENT TRENDS. HOWEVER...RAINFALL POTENTIAL DOES WARRANT
AT LEAST MAINTAINING FLASH FLOOD WATCH FOR NORTH SECTIONS OF CWA.
ALTHOUGH THIS COLD FRONT WILL END PCPN OVER RED RIVER VALLEY
REGION BY LATER THIS EVE...ANOTHER COLD FRONT WILL MOVE INTO
CENTRAL PLAINS...IN STRONG NW FLOW ALOFT...HELPING WITH MOISTURE
RETURN...BRINGING LEFTOVER FRONT NEAR GULF COAST...BACK NORTHWARD
INTO AREA. THIS PCPN FOR FIRST PART OF NEXT WEEK CONFINED MOSTLY
TO SOUTHERN CWA...AND CONVECTION SHOULD BE WEEK. SFC LOW
DEVELOPING OVER PLAINS BY LATE IN THE WEEK...MAY BRING BETTER
POTENTIAL FOR STRONG STORM DEVELOPMENT./VII/

&&

.AVIATION...
SHRA/TSRA CONTINUE ADVANCING SE INTO THE FORECAST AREA EARLY THIS
MORNING...ALONG/JUST AHEAD OF A COLD FRONT.  AHEAD OF THE
CONVECTION...LOW CIGS/FLIGHT CATEGORIES CONTINUE TO DEVELOP IN THE
MOIST BOUNDARY LAYER AIRMASS PRESENT OVER AREA TERMINALS.  IT IS
STILL POSSIBLE THAT A FEW AIRPORTS MAY SEE IFR FLIGHT CATEGORIES DUE
TO LOW CIGS PRIOR TO THE ARRIVAL OF CONVECTION.

IT APPEARS THE LEADING EDGE OF SHRA/TSRA WILL AFFECT TERMINALS NW OF
A KTYR-KGGG-KSHV-KBLR LINE BY 09/1200 UTC...THEN MOVE SE TOWARD
KELD...KMLU...AND KLFK BETWEEN 09/1200-1500 UTC.  PRECIPITATION
SHOULD BE SEEN OVER THE ENTIRE FORECAST AREA BY 09/1800 UTC.  LOW
FLIGHT CATEGORIES WILL LIKELY BE SEEN AT TIMES FOR SEVERAL HOURS
ONCE PRECIPITATION STARTS TO FALL.  WINDS WILL BECOME GUSTY FROM THE
NW-N IN WAKE OF THE FRONT WITH PRECIPITATION STARTING TO WANE FROM
THE NW AFTER 09/1800 UTC.  /D. BUTTS/

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  54  68  55  72 /  60  40  10  10  20
MLU  77  55  65  52  72 /  70  70  20  20  30
DEQ  67  46  67  44  71 /  90  20  10  10  10
TXK  68  49  68  50  70 /  90  40  10  10  10
ELD  72  52  67  49  72 /  70  40  10  10  20
TYR  69  50  72  53  71 /  60  20  10  10  10
GGG  71  50  71  51  71 /  60  40  10  10  20
LFK  74  54  73  57  71 /  70  40  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112.

&&
Hazardous weather outlook, Oct 9, 4:50 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT FRI OCT 9 2009

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-101100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-
550 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS...WILL CONTINUE ACROSS
AREAS TO THE NORTH AND WEST OF INTERSTATE 30...THROUGH MUCH OF THE
MORNING. AS THIS COLD FRONT MOVES TO THE SOUTHEAST...THIS ACTIVITY
WILL SHIFT SOUTH OF INTERSTATE 30. DUE TO THE SLOW MOVEMENT OF THE
FRONT...THUNDERSTORMS MAY DEVELOP AND MOVE REPEATEDLY ACROSS THE
SAME AREAS. SIGNIFICANT RUNOFF IS EXPECTED... AS GROUNDS ARE NEAR
SATURATION FROM RAINFALL DURING THE PAST SEVERAL DAYS. ADDITIONAL
RAINFALL AMOUNTS OF 2...TO NEAR 4 INCHES POSSIBLE DURING THE DAY. A
FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THIS AREA... UNTIL 4
PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE THREAT FOR HEAVY RAIN WILL DIMINISH BY EARLY SATURDAY. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS MAY RETURN BY AROUND MONDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY SEVERE WEATHER...ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED. HOWEVER...FLOODING WILL REMAIN A
POTENTIAL THREAT THROUGH AT LEAST PART OF THIS AFTERNOON.

ARZ073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-101100-
UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
550 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS THE AREA
BY AROUND MIDDAY...AS A COLD FRONT SLOWLY MOVES SOUTHEAST TOWARDS
THE REGION. LOCALLY HEAVY RAINFALL POSSIBLE...AS ONE TO NEAR
THREE INCHES OF RAINFALL MAY OCCUR. IN ADDITION...A FEW STRONGER STORMS
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HE THREAT FOR HEAVY RAIN WILL DIMINISH BY SATURDAY AFTERNOON.
HOWEVER... SCATTERED SHOWERS AND THUNDERSTORMS MAY RETURN BY
AROUND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...ACTIVATION OF
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED. HOWEVER...MINOR FLOODING COULD
BECOME A POTENTIAL THREAT IF THUNDERSTORMS BEGIN TO MOVE
REPEATEDLY ACROSS THE SAME AREA.

VII

In the hours before

Special weather statement, Oct 9, 3:43 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 AM CDT FRI OCT 9 2009

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-091045-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LITTLE
RIVER-MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER-SEVIER-TITUS-WOOD-
443 AM CDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAINFALL...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...NORTHERN NEVADA...HEMPSTEAD...SOUTHERN
      SEVIER...SOUTHERN HOWARD AND NORTHERN MILLER...
IN SOUTHEAST OKLAHOMA...
     SOUTHEASTERN MCCURTAIN...
IN NORTHEAST TEXAS...
     EASTERN RED RIVER...BOWIE...TITUS...FRANKLIN...MORRIS...
      WESTERN CASS...CAMP AND NORTHERN WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
     POINT...CORINTH...FOREMAN...FULTON...HOPE...MANDEVILLE...MINERAL
     SPRINGS...NASHVILLE...OGDEN...PRESCOTT...RICHMOND...SARATOGA...
     TEXARKANA...TOLLETTE...WASHINGTON...WILTON...WINTHROP...
     BOXELDER...CASON...COOKVILLE...DAINGERFIELD...DALBY SPRINGS...DE
     KALB...HAGANSPORT...HOOKS...HUGHES SPRINGS...JENKINS...
     LEESBURG...LONE STAR...MAUD...MOUNT PLEASANT...MOUNT VERNON...
     NAPLES...NASH...NEW BOSTON...NEWSOME...OMAHA...PITTSBURG...
     PLEASANT GROVE...PURLEY...REDWATER...ROCKY BRANCH...SCROGGINS...
     SIMMS...US 259 AND I 30 INTERSECTION...WAKE VILLAGE...WILKERSON
     AND WINNSBORO...

AT 436 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTENDING FROM BEN
LOMOND TO 8 MILES EAST OF BOGATA TO 11 MILES WEST OF PLEASANT
GROVE...MOVING EAST AT 35 MPH.

GUSTY WINDS...AT SPEEDS APPROACHING 40 MPH...ARE EXPECTED WITH THESE
STORMS.  IN ADDITION...DOPPLER RADAR INDICATES UP TO 2 INCHES OF
RAIN MAY FALL IN AN HOUR FROM THESE THUNDERSTORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Oct 9, 5:04 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 AM CDT FRI OCT 9 2009

ARZ070-TXZ097-109>112-124>126-136>138-091200-
BOWIE-CAMP-CASS-GREGG-HARRISON-MARION-MILLER-MORRIS-SMITH-TITUS-
UPSHUR-WOOD-
604 AM CDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 700 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     WESTERN MILLER...
IN NORTHEAST TEXAS...
     BOWIE...EASTERN TITUS...MORRIS...CASS...EASTERN CAMP...
      SOUTHEASTERN WOOD...UPSHUR...MARION...HARRISON...
      NORTHERN SMITH AND GREGG...

INCLUDING THE FOLLOWING LOCATIONS...
     MANDEVILLE...TEXARKANA...ATLANTA...BEREA...BIG SANDY...BIVINS...
     CASON...CEDAR SPRINGS...CLARKSVILLE CITY...COOKVILLE...
     DAINGERFIELD...DALBY SPRINGS...DE KALB...DIANA...EAST
     MOUNTAIN...GILMER...GLADEWATER...HALLSVILLE...HARLETON...
     HAWKINS...HOOKS...HUGHES SPRINGS...JEFFERSON...JENKINS...
     KILDARE...KILGORE...LIBERTY CITY...LINDEN...LODI...LONE STAR...
     LONGVIEW...MAUD...NAPLES...NASH...NEW BOSTON...OMAHA...ORE
     CITY...PITTSBURG...QUEEN CITY...REDWATER...ROCKY BRANCH...
     ROSEWOOD...SIMMS...US 259 AND I 30 INTERSECTION...WAKE
     VILLAGE...WEST MOUNTAIN AND WHITE OAK...

AT 602 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
DALBY SPRINGS TO BIG SANDY.  THE LINE OF STORMS WAS MOVING EAST AT
30 MPH...WHILE INDIVIDUAL STORMS WERE MOVING NORTHEAST.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Miller

When
October 9, 5:56 AM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.450, -94.020

Trees and powerlines were downed in the Liberty Eulau community.

Thunderstorm Wind, Miller

When
October 9, 6:20 AM CST
Where
Miller County, 1.5 mi NNW of Fouke
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.290, -93.890

Numerous trees and powerlines were downed north of Fouke, Arkansas.

Flash Flood, Hempstead

When
October 9, 6:47 AM CST to 9:45 AM CST
Where
Hempstead County, 2.15 mi SSW of Hope Muni Arpt to 1.42 mi WNW of Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.690, -93.680

County Road 73 west northwest of Hope, Arkansas was closed due to high water.

Thunderstorm Wind, Lafayette

When
October 9, 6:47 AM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -93.660

Numerous trees and power lines were downed in the Bradley, community.

Thunderstorm Wind, Lafayette

When
October 9, 6:59 AM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
53 kt (61 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.100, -93.660

A tree was blown down onto a vehicle trapping a man inside. He was injured and taken to a local hospital.

Thunderstorm Wind, Lafayette

When
October 9, 7:05 AM CST to 7:10 AM CST
Where
Lafayette County, 1.74 mi E of Bradley
Measured
57 kt (66 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
33.100, -93.640

Upwards of 20 homes wee damaged across the southern half of Lafayette County, Arkansas from thunderstorms winds. The homes were damaged from fallen trees. There were no reports of injuries across the county. Areas around Lake Erling were especially hit hard as trees and powerlines blocked roads and across to some residential areas. At least a mile of Hwy. 53 was littered with debris which had to be removed before emergency personnel could assist a motorist trapped in his truck by a tree tangled in high voltage power lines. One home positioned a the edge of the lake on Laf. 260 had the roof stripped. Another large tree fell on a truck and the tree also clipped an adjacent home. Three trees were also downed on mobile homes in the area. At Sandy Point, it was estimated that three-fourths of the homes had some type of damage. At Cypress Point, most of the homes were reported to have some type of storm damage ranging from roof damage, downed trees, broken windows, dented walls and damaged vehicles.

Thunderstorm Wind, Columbia

When
October 9, 7:30 AM CST
Where
Columbia County, 0.58 mi E of Taylor
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.100, -93.460

Several trees and powerlines were downed in the Taylor, Arkansas community. Many powerlines were downed between the Southern Arkansas University Campus and the town of McNeil as 7 power poles were downed in that location. In addition, several trees were downed on the Emerson-Taylor School campus where windows were shattered. Among roads across the county that were blocked included Arkansas 19 south of Walkerville and Arkansas 98 between Emerson and Arkansas 160 east of Taylor. County Road 61 in the Ebenezer area was blocked by a downed tree with trees also across County Roads 3, 27 and 80. In Magnolia, a tree blocked South Washington Street near the Bethlehem Missionary Baptist Church, and other trees blocked portions of West University.

Thunderstorm Wind, Union

When
October 9, 8:10 AM CST
Where
Union County, 0.69 mi S of Smackover
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -92.730

Trees were downed in the town of Smackover, Arkansas.

Thunderstorm Wind, Union

When
October 9, 8:15 AM CST to 8:35 AM CST
Where
Union County, 0.58 mi E of Junction City
Measured
53 kt (61 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.020, -92.720

Trees were downed in the community of Junction City, Arkansas blocking four city streets. Damage was also reported in town where trees were downed at the intersection of North Newton and Oakhurst Boulevard. Nearly 20 trees were downed within a quarter mile stretch at Ebenezer Road were several structures also received damage. Two mobile homes were destroyed. Also, a home was damaged on Smith Street in El Dorado, Arkansas. Trees also fell on two vehicles across the county and a canopy was damaged at the Yocum Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 195873, 195927, 195932, 195934, 195937, 195939, 195940, 195946, 195948.